Alert archive / Idaho / Special Weather Statements in 2021

Special Weather Statement, NWS Missoula, MT

July 16, 2021Lemhi County, Idaho

NWS Missoula, MT issued this special weather statement at Jul 16, 2021, 3:11 PM MDT for Lemhi County, Idaho. It was in force for 49 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 16, 2021, 3:11 PM MDT (21:11 UTC)
Expired
Jul 16, 2021, 4:00 PM MDT
In force
49 min
Issued by
NWS Missoula, MT

County Lemhi County, ID

The radar

The Missoula radar (KMSX), 221 km from the middle of the area, began a volume at 21:14 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Boise Airport, ID (KBOI), launched 12:00Z, 9.2 hours before the alert went out and 242 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Boise Airport, ID at 12:00Z on 2021-07-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Boise Airport, ID at 12:00Z on 2021-07-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 3 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
3179 m above ground
0-6 km bulk shear
27 kt
0-1 km storm-relative helicity
3 m²/s²
0-3 km storm-relative helicity
75 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

092 
WWUS85 KMSO 162111
SPSMSO

Special Weather Statement
National Weather Service Missoula MT
311 PM MDT Fri Jul 16 2021
 
IDZ009-010-162200-
Eastern Lemhi County ID-Western Lemhi County ID-
311 PM MDT Fri Jul 16 2021

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL LEMHI COUNTY UNTIL 400 PM
MDT...

At 310 PM MDT, Doppler radar was tracking a strong thunderstorm 12
miles southwest of Salmon, moving northeast at 15 mph.

Pea size hail and winds in excess of 30 mph will be possible with
this storm.

Locations impacted include...
Salmon, Carmen, Williams Lake and Baker. 

LAT...LON 4493 11410 4508 11423 4529 11385 4506 11366
TIME...MOT...LOC 2110Z 239DEG 13KT 4505 11408 

$$

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Missoula, MT wrote its last area forecast discussion before this special weather statement went out at Jul 16, 2:34 PM MDT, 37 minutes earlier.

Area forecast discussion, Jul 16, 2:34 PM MDT, 37 minutes before
Area Forecast Discussion
National Weather Service Missoula MT
234 PM MDT Fri Jul 16 2021

.DISCUSSION...A substantial plume of smoke is moving through the
region from the fires in northern California and south central
Oregon. Most of the smoke has remained elevated, but could mix
into valleys and cause even lower visibility. The smoke is also
keeping temperatures from warming as quickly as they could, with
most sites showing at least a few degrees behind this time
yesterday. Cumulus clouds are developing in central Idaho and
radar projections show these becoming thunderstorms in southwest
Montana and possibly into west central Montana this afternoon.
Smoke will cause stability in west central Montana, so confidence
in any thunderstorm development north of Butte is low.

The outlook for the weekend remains hot, dry, and smoky under
building high pressure. The forecast maintains very hot but
smoke may keep high temperatures from reaching full warming
potential.

Model guidance maintains agreement that monsoon moisture will
begin to enter the region during Monday, which is when
thunderstorm chances return. Thunderstorm coverage is likely to
increase on Tuesday and Wednesday. The amount of moisture expected
to arrive to north central Idaho and western Montana is pointing
toward thunderstorms that could produce heavy rain and even flash
flooding.

&&

.AVIATION...Smoke from Oregon, northern California, and Idaho
continue to plague the aerial dome over the Northern Rockies for
the next several days. Dependent on the path of the heaviest
smoke, terminals should continue to be prepared for visibility
reductions down to MVFR, especially during the morning hours. A
few showers and thunderstorms are starting to develop across
portion of central Idaho and southwest Montana, behind the latest
smoke plume. Convection will impact KSMN until 07/03z and KBTM
might experience storms between 06/23z to 07/04z.

&&

.MSO WATCHES/WARNINGS/ADVISORIES...
MT...None.
ID...None.
&&

In the hours before

Special weather statement, Jul 16, 3:11 PM MDT, 0 minutes before
Special Weather Statement
National Weather Service Missoula MT
311 PM MDT Fri Jul 16 2021

IDZ009-010-162200-
Eastern Lemhi County ID-Western Lemhi County ID-
311 PM MDT Fri Jul 16 2021

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL LEMHI COUNTY UNTIL 400 PM
MDT...

At 310 PM MDT, Doppler radar was tracking a strong thunderstorm 12
miles southwest of Salmon, moving northeast at 15 mph.

Pea size hail and winds in excess of 30 mph will be possible with
this storm.

Locations impacted include...
Salmon, Carmen, Williams Lake and Baker.

LAT...LON 4493 11410 4508 11423 4529 11385 4506 11366
TIME...MOT...LOC 2110Z 239DEG 13KT 4505 11408

Nearby

Special Weather Statements in Idaho, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.